Morphine overdose from error propagation on an acute pain service
- Additional Document Info
- View All
PURPOSE: To highlight a case in which multiple errors occurred during programming and administration of analgesia via a patient-controlled analgesia (PCA) pump, and to formulate recommendations on how to avoid such errors in the future. CLINICAL FEATURES: Following lumbar surgery, a 43-yr-old woman was switched from epidural analgesia to a PCA pump. This change was associated with numerous errors at several points of delivery of her care. Errors included incorrect connection of the PCA adapter, incorrect pump programming, and communication lapses which resulted in a morphine overdose and subsequent respiratory arrest. The patient was promptly resuscitated, and she had an uneventful recovery. The event resulted in a complete review of pain management equipment and the training and education of staff using this equipment at our institution. CONCLUSION: This case highlights how multiple individual errors can combine to result in a serious adverse event. While equipment design was an important factor in this adverse event, human factors played a critical role at multiple levels.
has subject area